Pharmacology Blood Thinners #7

Question

A 21-year-old college student is in the emergency room following an aspirin overdose. Which emergency procedure will the nurse anticipate performing?

Answers

  1. Administer vitamin K (phytonadione) IM stat, for bleeding potential.
    • Rationale:

      This answer is not correct because vitamin K (phytonadione) is not an antidote or treatment for aspirin overdose. Vitamin K (phytonadione) is an antidote for warfarin. Activated charcoal is the most appropriate choice for treatment of aspirin overdose.

  2. Administer activated charcoal stat, if drug overdose occurred within 2 hours.
    • Rationale:

      This answer is correct because administration of activated charcoal is a treatment of aspirin overdose. Aspirin, an anticoagulant and nonsteroidal anti-inflammatory, can be very dangerous if taken in amounts more than prescribed. Aspirin overdose of salicylate overdose can result in death, so it is considered a medical emergency. Symptoms of aspirin overdose include ringing in the ears, nausea, confusion, vomiting, bleeding, and tachypnea.

  3. Administer protamine sulfate stat, if already bleeding.
    • Rationale:

      This answer is not correct because protamine sulfate is indicated only if an overdose of heparin has occurred and dangerous bleeding is anticipated. Protamine sulfate is the antidote for heparin overdose. Activated charcoal is the most appropriate choice for treatment of aspirin overdose.

  4. Administer N-acetylcysteine stat, if liver function abnormal.
    • Rationale:

      This answer is not correct because N-acetylcysteine is the antidote for acetaminophen overdose. Activated charcoal is the most appropriate choice for treatment of aspirin overdose.

Overview

Activated charcoal should be administered within 2 hours of aspirin intake during an aspirin overdose.

Explanation

The correct answer is B. Administration of activated charcoal is important if provided within the first 2 hours of ingestion. The charcoal will help absorb the salicylate from the stomach. Laxative may be administered with the charcoal to facilitate evacuation of the medication. IV with sodium bicarbonate may be administered to produce alkaline diuresis. Selection A is incorrect as it is antidote for warfarin overdose while selection C is antidotes for heparin, and selection D is antidote for acetaminophen overdosage.

Learning Outcomes

Aspirin, an anticoagulant and nonsteroidal anti-inflammatory, can be very dangerous if taken in amounts more than prescribed. Aspirin overdose of salicylate overdose can result in death, so it is considered a medical emergency. Symptoms of aspirin overdose include ringing in the ears, nausea, confusion, vomiting, bleeding, and tachypnea. Unless contraindicated, removal of aspirin from the stomach by means of gastric lavage with warm isotonic solutions can be helpful, if ingestion occurred less than 60 minutes prior. Treatment can also include dialysis, administration of activated charcoal, sodium bicarbonate to be used as an alkaline diuretic, and IV fluids.

Test Taking Tip

Knowing the short list of antidotes for various medication overdoses or toxicities is very important for emergent, effective treatment.

Video Rationale